Alert archive / California / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 13, NWS Sacramento, CA

June 3, 2019Sierra County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Jun 3, 2019, 4:34 PM PDT for Sierra County, California. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2019, 4:34 PM PDT (23:34 UTC)
Expired
Jun 3, 2019, 5:15 PM PDT
In force
41 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sierra County, CA

The radar

The Beale AFB radar (KBBX), 71 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2019-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2019-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

183 
WUUS56 KSTO 032334
SVRSTO
CAC091-040015-
/O.NEW.KSTO.SV.W.0013.190603T2334Z-190604T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sacramento CA
434 PM PDT Mon Jun 3 2019

The National Weather Service in Sacramento has issued a

* Severe Thunderstorm Warning for...
  Central Sierra County in northern California...

* Until 515 PM PDT.

* At 433 PM PDT, a severe thunderstorm was located over Downieville,
  moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Downieville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and cloud to ground lightning is 
occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3963 12088 3965 12080 3953 12070 3949 12080
TIME...MOT...LOC 2333Z 316DEG 9KT 3956 12077 

HAIL...1.00IN
WIND...60MPH
 
$$

RB
2 follow-up statements
239 
WWUS56 KSTO 032355
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
455 PM PDT Mon Jun 3 2019

CAC091-040015-
/O.CON.KSTO.SV.W.0013.000000T0000Z-190604T0015Z/
Sierra CA-
455 PM PDT Mon Jun 3 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM PDT
FOR CENTRAL SIERRA COUNTY...

At 454 PM PDT, a severe thunderstorm was located over Downieville,
moving west at 5 mph.

HAZARD...60 mph wind gusts and half dollar to Ping Pong size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Downieville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3963 12088 3965 12080 3953 12070 3949 12080
TIME...MOT...LOC 2354Z 095DEG 6KT 3956 12083 

HAIL...1.25IN
WIND...60MPH
 
$$

RB
296 
WWUS56 KSTO 040014
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
514 PM PDT Mon Jun 3 2019

CAC091-040023-
/O.EXP.KSTO.SV.W.0013.000000T0000Z-190604T0015Z/
Sierra CA-
514 PM PDT Mon Jun 3 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SIERRA COUNTY WILL
EXPIRE AT 515 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

LAT...LON 3963 12088 3965 12080 3953 12070 3949 12080
TIME...MOT...LOC 0013Z 088DEG 14KT 3959 12088 

$$

RB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:46 PM PDT, 48 minutes earlier.

Area forecast discussion, Jun 3, 3:46 PM PDT, 48 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
346 PM PDT Mon Jun 3 2019

.SYNOPSIS...
Afternoon and evening mountain showers and thunderstorms today
then decreased showers over the northern Sierra Tuesday. For the
Valley, warmer than normal temperatures through mid week with
temperatures falling back to normal late in the week. Increasing
temperatures return late in the weekend and into early next week.
&&

.DISCUSSION...
Another afternoon of mountain showers and thunderstorm activity is
expected, which has already been detected via radar and satellite
imagery. Most of the cloud growth has been locked to the Sierra;
however, the coastal range is starting to see some activity.
Activity is expected to wind down late this evening, with the next
chance for convection occurring Tuesday afternoon and evening.
However, Tuesday's storms may not be as widespread since the most
favorable conditions look to be from I-80 and southwards.
Wednesday begins an extended period of dry conditions as high
pressure pushes in over the southwest U.S.. Southwest flow aloft
should keep any afternoon or evening shower/thunderstorm threat
south and east of the forecast area.

Beyond the precipitation, the other area of concern this week will
be the unseasonably warm temperature through mid week. Daytime
highs for the Valley and the foothills will span from the mid 80s
to the mid 90s through Wednesday. We will then see decreasing
temperatures for the remainder of the week as placing temperatures
into the mid 70s to mid 80s range.

.EXTENDED DISCUSSION (Friday THROUGH Monday)

Upper level trough centered over the Pacific Northwest extends
into far northern California Friday into early Saturday. Continue
to lean on the NBM with generally dry weather expected except for
a slight chance of rain showers over the Lassen National Park
area Friday afternoon.

Northerly winds will increase in the Sacramento Valley Saturday
and Saturday night as high pressure ridging builds to the north
and the surface pressure gradient increases. This will bring
lowering humidity and will begin to dry out grasses and other
fine fuels.

Another warm up will be seen over the weekend through Monday as
upper level ridging builds in. Expected Valley highs Friday are in
the low 80s, heating up into the upper 80s Saturday, low 90s
Sunday and mid 90s by Monday. EK

&&

.AVIATION...

Showers and thunderstorms are possible this afternoon and evening
over the mountains of northern California, which could produce localized
periods of MVFR/IFR condition. Elsewhere, VFR conditions will
prevail over the next 24 hours. Winds will generally be less than
10 knots, but stronger in the Delta.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Jun 3, 3:42 PM PDT, 52 minutes before
Special Weather Statement
National Weather Service Sacramento CA
342 PM PDT Mon Jun 3 2019

CAZ069-032330-
West Slope Northern Sierra Nevada-
342 PM PDT Mon Jun 3 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SIERRA AND NORTH
CENTRAL NEVADA COUNTIES...

At 341 PM PDT, a strong thunderstorm was located over Alleghany, or
near Downieville, moving southwest at 10 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Downieville, Bowman Lake, Alleghany, Skillman Campground and
Graniteville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3968 12076 3941 12057 3928 12079 3947 12102
TIME...MOT...LOC 2241Z 035DEG 7KT 3947 12079

CM
Special weather statement, Jun 3, 4:18 PM PDT, 16 minutes before
Special Weather Statement
National Weather Service Sacramento CA
418 PM PDT Mon Jun 3 2019

CAZ069-032345-
West Slope Northern Sierra Nevada-
418 PM PDT Mon Jun 3 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL TUOLUMNE COUNTY...

At 417 PM PDT, a strong thunderstorm was located 8 miles east of
Calaveras Big Trees SP, moving south at 5 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

This storm will remain over mainly rural areas of Tuolumne County.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3810 12013 3823 12025 3833 12012 3826 12002
TIME...MOT...LOC 2317Z 355DEG 9KT 3824 12014

RB

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 5:42 PM PDTSpecial Weather StatementSTOButte48 min
Jun 2, 6:19 PM PDTSevere Thunderstorm WarningSTOButte, Plumas44 min
Jun 3, 3:42 PM PDTSpecial Weather StatementSTONevada48 min
Jun 3, 4:18 PM PDTSpecial Weather StatementSTOTuolumne27 min

Nearby

Severe Thunderstorm Warnings in California, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.